Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Indianapolis, IN

April 10, 2001Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 10, 2001, 9:28 AM EST for Knox County, Sullivan County, Indiana. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 9:28 AM EST (14:28 UTC)
Expired
Apr 10, 2001, 10:30 AM EST
In force
62 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Knox County, IN, Sullivan County, IN

What was reported inside it

TimeReportWhereRemark
Apr 10, 10:02 AM ESTHail 2Bruceville, IN
Apr 10, 10:04 AM ESTHail 0.88Sullivan, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 101429
SVRIND
INC083-153-101530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
928 AM EST TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KNOX COUNTY IN SOUTHWEST INDIANA
  SULLIVAN COUNTY IN SOUTHWEST INDIANA

* UNTIL 1030 AM EST

* AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF MEROM...OR ABOUT 16 MILES
  EAST OF NEWTON.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SULLIVAN COUNTY AT 1030 AM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3873 8794 3865 8731 3924 8729 3902 8801

RPG/JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 AM EST, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 10, 3:00 AM EST, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST TUE APR 10 2001

FOCUS THIS MORNING IS ON TEMPS AND CHCS OF TSRA THRU 48 HRS.
CURRENTLY CONVECTION TAKING PLACE OVER NORTHERN HALF OF CWA.  STORMS
IN CNRTL ILL SEEM TO BE HOLDING TOGHTHER AND WILL RMN IN UNSTABLE
AMS AS THEY MOVE INTO INDIANA.

MODELS IN GENERAL AGREEMENT AND DO NOT PARTICULARLY FAVOR ONE OVER
THE OTHER SO WILL USE A BLEND.  H5 TROF OVR CA WL MAKE ITS WAY E/NE
TOWARD INDIANA THRU THE NEXT 48 HRS.  SFC LOW PRES WL MV FM THE
PANHANDLE OF TX TO IA THRU 48 HRS.  CNTRL INDIANA WL RMN DIVIDED BY
WMFNTL BOUNDARY THRU THE PD UNTIL SFC LOW MAKES ITS WAY NE AND DRAGS
A CDFNT THRU LATER THIS WEEK.  AREA STILL REMAINS UNDER WARM SW FLOW
ALOFT AND AT THE SFC.  700MB TEMPS ARE IN THE SINGLE DIGITS SO NO
CAP IN PLACE TO IMPEDE CONVECTION LATER THIS AFTERNOON.  WITH
BOUNDARY IN PLACE AND SUFFICIENT INSTABILITY CANT RULE OUT
CONVECTION TODAY.  LOTS OF ENVIRN SHEAR AVAILABLE...BOTH SPEED AND
DIRECTIONAL...SO SVR WX IS STILL A POSSIBILITY THIS AFTN INTO
TONIGHT.

TEMPS WILL REMAIN ABV NORMAL TODAY.  WILL GO WITH PERSISTANCE AND
BUMP GUIDANCE TEMPS UP.

.IND...NONE.
SALLY

In the hours before

Special weather statement, Apr 10, 6:00 AM EST, 3 hours 28 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-101300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST TUE APR 10 2001

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER CENTRAL INDIANA TODAY
AND TONIGHT.

A WARM FRONT LOCATED OVER CENTRAL INDIANA WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT.  SOME STORMS
COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES.

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:54 PM ESTSevere Thunderstorm WarningINDRandolph51 min
Apr 9, 7:59 PM ESTSevere Thunderstorm WarningINDDelaware46 min
Apr 9, 8:34 PM ESTSevere Thunderstorm WarningINDRandolph26 min
Apr 9, 11:35 PM ESTSevere Thunderstorm WarningINDCarroll25 min
Apr 10, 12:10 AM ESTSevere Thunderstorm WarningINDClinton35 min
Apr 10, 12:27 AM ESTSevere Thunderstorm WarningINDTippecanoe48 min
Apr 10, 12:48 AM ESTSevere Thunderstorm WarningINDHoward42 min
Apr 10, 1:00 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton45 min
Apr 10, 1:26 AM ESTSevere Thunderstorm WarningINDHamilton19 min
Apr 10, 1:45 AM ESTSevere Thunderstorm WarningINDHamilton, Madison45 min
Apr 10, 10:09 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox36 min
Apr 10, 10:39 AM ESTSevere Thunderstorm WarningINDGreene, Martin36 min
Apr 10, 10:48 AM ESTSevere Thunderstorm WarningINDLawrence27 min
Apr 10, 11:12 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence33 min
Apr 10, 11:43 AM ESTSevere Thunderstorm WarningINDJackson32 min
Apr 10, 3:27 PM ESTSevere Thunderstorm WarningINDSullivan33 min
Apr 10, 3:49 PM ESTSevere Thunderstorm WarningINDGreene41 min
Apr 10, 5:26 PM ESTTornado WarningINDLawrence19 min
Apr 10, 5:45 PM ESTSevere Thunderstorm WarningINDJackson45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.